Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 20, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 2, 2018, 3:10 AM HST for Hawaii County, Hawaii. It took effect at Apr 2, 2018, 11:00 AM HST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 3:10 AM HST (13:10 UTC)
- In effect from
- Apr 2, 2018, 11:00 AM HST
- Expired
- Apr 2, 2018, 1:57 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
627 WWHW70 PHFO 021310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Mon Apr 2 2018 HIZ028-030215- /O.NEW.PHFO.WI.Y.0020.180402T2100Z-180403T1500Z/ Big Island Summits- 310 AM HST Mon Apr 2 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM HST TUESDAY FOR THE BIG ISLAND SUMMITS... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from 11 AM this morning to 5 AM HST Tuesday. * WINDS...Strong wind speeds from 45 to 55 mph with localized gusts over 65 mph on the Big Island summits. * TIMING...Wind speeds will slowly increase this morning exceeding wind advisory thresholds by 11 AM HST. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ RCB
1 follow-up statement
957 WWHW70 PHFO 022357 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 157 PM HST Mon Apr 2 2018 HIZ028-031300- /O.UPG.PHFO.WI.Y.0020.000000T0000Z-180403T1500Z/ /O.NEW.PHFO.HW.W.0011.180402T2357Z-180403T1600Z/ Big Island Summits- 157 PM HST Mon Apr 2 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...West 40 to 60 mph with localized gusts to 85 mph. * TIMING...Through tonight. * IMPACTS...Strong and gusty winds will produce difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 1, 8:35 PM HST, 6 hours 35 minutes earlier.
Area forecast discussion, Apr 1, 8:35 PM HST, 6 hours 35 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 835 PM HST Sun Apr 1 2018 .SYNOPSIS... A wet weather pattern unfolds next week across the Hawaiian Islands with several low pressure systems track across the state. Humid and Voggy southerly winds will continue into the first half of next week. The first trough will move into the islands from the west on Monday and Tuesday spreading clouds and showers down the island chain to Maui County. A second trough sweeps showers across the islands from the west starting on Wednesday morning. Deep moisture will continue to hang over the islands through the week with a weak cold front sweeping a third round of showers through the state on Thursday and Friday. Trade winds return briefly from late Friday into Saturday in a continued humid and cloudy weather pattern. && .DISCUSSION... The East Pacific high remains locked in place off the California coast as a broad area of low pressure moves through the Central Pacific. A slow moving cold front lingers between these two air masses dragging a nearly stationary remnant frontal boundary just northwest of the Hawaiian Islands. Meanwhile tropical moisture with voggy kona winds persists over the state. A complicated wet weather pattern will develop this week with several upper level short wave troughs passing west to east through the region. These upper troughs will cause weak lows to develop along the northern remnant front, lifting clouds and showers through each island as they pass. Monday and Tuesday...The first in a series of troughs moves into Kauai from the northwest on Monday afternoon with upper level forcing spreading clouds and showers eastward over Kauai and Oahu. The trough continues to push into Maui County from Monday night into Tuesday morning with enhanced showers reaching the Big Island by Tuesday afternoon. Wednesday through Friday...Meanwhile out west, a second stronger trough moves into the picture passing eastward through Kauai and Oahu on Wednesday morning. On Thursday high pressure moving across the Central Pacific will help push another round of clouds and showers into Maui and Hawaii Counties through Friday. The long range outlook for next weekend still appears humid and cloudy as a surface trough will linger over the state and another upper trough and surface low move into the region from the west. Weather model guidance continues to show kona winds replaced by trade winds on Friday and Saturday, strong enough to blow all the Volcanic fOG (VOG) away from the smaller islands. Another round of showers is possible for the northern islands on Sunday. The timing on precipitation impacts for each island remains challenging in a complicated weather pattern. Overall we expect periods of moderate to locally heavy rainfall through the upcoming work week with higher chances over Kauai and Oahu on Monday and Tuesday. The American (GFS) global weather model and the European (ECMWF) model continue to struggle with the track and impacts from these troughs. We will focus more on short term precipitation timing and use a broader approach to shower activity for the second half of the week. A blend of solutions using both global models with mesoscale details will help identify short term precipitation trends. Stay tuned for forecast updates this week as the weather pattern evolves over time. && .AVIATION... A weak front just northwest of Kauai will nudge closer to the islands through Monday. A weak surface wind flow will persist across the island chain tonight, allowing night-time land breezes to develop, with stronger southerly winds are expected across the islands on Monday. VFR conditions will prevail across the area through early Monday, though isolated MVFR lower ceilings and showers may affect the area, especially for the western islands as the pockets of moisture may move in from the south. An AIRMET for TEMPO moderate turbulence continues between FL180 and FL260 over the entire state. The non-standard AIRMET for TEMPO light icing remains in effect in the area between 160 and FL250 due to the present of upper level moisture. && .MARINE... Local winds are forecast to remain in the light to moderate range out of the south and southeast, which will continue to give way to overnight land breezes and daytime sea breezes through Monday near the coasts. The best chance for heavy showers will remain over the northwest waters through Monday due to a front positioned west of the state. Winds are forecast to shift out of the south- southwest Tuesday through midweek and increase into the fresh to strong category as low pressure develops and lifts northeast, potentially dragging a cold into the area by Thursday. More of a widespread rainfall threat will become a possibility Tuesday through the second half of the week as the front begins to advance down the island chain. The anomalous pattern across the northern Pacific that has suppressed our more typical swell energy from the northwest direction since the second half of February has begun to shift. The ridge over the northwest Pacific has broken down, which has allowed the storm track to shift eastward. The latest model guidance reflects this and depicts a series of gales setting up over the northwest Pacific through the week that will bring consistent surf out of the northwest (310-330 deg) to our north and west facing shores through the upcoming weekend. The current west-northwest (300 deg) swell that brought advisory- level surf to exposed north and west facing shores early Saturday will continue to slowly ease through Tuesday. A small reinforcement out of the same direction associated with a gale tracking eastward north of Midway around 30 to 35N this evening is forecast to fill in locally Wednesday through Thursday. Another gale is forecast to develop between 35N and 40N just east of the date line Wednesday as it tracks southeastward aiming seas at the local area out of 330 deg. Surf will respond from this source Friday and persist through the weekend. Choppy and short period surf along south facing shores will become a possibility Tuesday through midweek as fresh to strong south-southwest setup over the state. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...Hui MARINE...Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:00 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Apr 2, 1:57 PM HST | High Wind Warning | HFO | Hawaii | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.